South Dakota, 2016High Wind in South Dakota, December 25 to 26, 2016
December 25 to 26, 2016 · NWS FSD · 24 events in 24 counties and zones
Very strong winds developed over southeast South Dakota on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds developed over southeast South Dakota on Christmas night and continued into the morning of December 26th. The southwest to west winds developed as a low pressure system, which had brought rain and thunderstorms on Christmas Day, moved just north of the area. Sustained winds reached up to 50 mph, and gusts were measured as high as 72 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 5:37 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Dec 25, 5:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
537 PM CST Sun Dec 25 2016
.SHORT TERM...(This evening through Monday)
Issued at 258 PM CST Sun Dec 25 2016
Busy forecast again today with strong low pressure across the
Central Plains lifting north tonight. As it does so, winds will
transition to a westerly flow. Strongest pressure changes are
focused across the south central South Dakota this evening, and
evening shift will need to keep an eye on this area for potential
upgrade to a high wind warning. Secondary area to watch will be
across southwest Minnesota on Monday with mechanical mixing. Outside
of these two heightened areas, it will still be windy and went ahead
and issued a wind advisory for tonight into tomorrow. There could
be periods in there where the winds drop below advisory criteria,
but will still be windy.
As for thunderstorms, surface has not warmed as much as expected
today, and therefore convection immediately ahead of the dry slot
may not be strong enough with stronger inversion to result in winds
aloft surfacing through the early evening hours.
Dry slot is expected to remain across much of the area through the
night. With west to northwest winds coinciding with the dendritic
layer early Monday morning, could see some light snow or flurries
develop along and north of I-90 Monday morning. Not a lot of lift
available but fairly efficient atmosphere. Main concern will be the
winds, with 35-45 knots of flow at 925 hpa, could see wind gusts
approach 50 mph through late afternoon.
.LONG TERM...(Monday night through Sunday)
Issued at 258 PM CST Sun Dec 25 2016
As storm system pulls away, winds will die off quickly Monday
evening. This will be the indication of pretty quiet weather
pattern through the week dominated by northwest flow. A front
passes through the area mid week, which may knock highs down a
little in its wake but thats about it. Broad upper level trof will
keep northwesterly flow over the area through the area. Again as I
mentioned in previous days, we may see a few flakes of snow but
moisture availability remains in question. not too hard to get a
little light snow from the squeeze lay in northwest flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CST Sun Dec 25 2016
00Z TAF set includes improving sky and visibility conditions
through the evening and overnight hours. One exception is at KHON
who is currently VFR this early Sunday evening on the leading
edge of the dry slot. MVFR moisture could wrap back into that site
overnight tonight as winds become southwest and west, and
currently MVFR resides in central SD to their west. Overall though
at KFSD and KSUX, the dry slot will move northward impacting these
sites with improving conditions. For the bulk of tonight and
Monday, expecting VFR or upper end MVFR as some strato cumulus may
develop on Monday during the daytime as cold air advection moves
in. Wind wise...it will be windy as these winds turn to the
southwest and west through the night. Watch for strong crosswinds
on area runways later tonight and Monday. In addition, non
convective low level wind shear with very stout winds not too far
off the surface of 50 and 60 knots is a problem this evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 4 PM CST Monday for SDZ038>040-050-052>071.
MN...Wind Advisory until 4 PM CST Monday for MNZ071-072-080-081-089-
090-097-098.
IA...Wind Advisory until 4 PM CST Monday for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 4 PM CST Monday for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...MJ
AVIATION...MJHazardous weather outlook, Dec 25, 12:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CST SUN DEC 25 2016
IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>057-261845-
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-
1245 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.
STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 45 MPH THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
IAZ001-012-013-SDZ058>062-064>067-261845-
LYON IA-SIOUX-O'BRIEN-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
1245 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED.
STRONG WINDS WILL DEVELOP THIS AFTERNOON AND LIKELY PRODUCE GUSTS
OVER 40 MPH THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS ON MONDAY WILL GUST UP TO 45 MPH DURING THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
IAZ020>022-031-032-NEZ013-014-SDZ050-063-068>071-261845-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-BON HOMME-YANKTON-CLAY SD-UNION-
1245 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF MODERATE RAINFALL ASSOCIATED WITH THUNDERSTORMS CAN BE
EXPECTED THROUGH EARLY THIS EVENING. LOCALIZED FLOODING AND
PONDING OF WATER IS POSSIBLE. NO SEVERE STORMS ARE EXPECTED..
STRONG WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT WITH
GUSTS OVER 40 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST WINDS ON MONDAY WILL GUST UP TO 40 MPH DURING THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Dec 25, 3:24 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
324 PM CST Sun Dec 25 2016
IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
252230-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
324 PM CST Sun Dec 25 2016
AFTERNOON TEMPERATURES CONTINUE TO CLIMB VERY SLOWLY. AS OF MID
AFTERNOON...LESS OBSERVATIONS ARE REPORTING 32 DEGREES...WITH A
BULK OF THE REPORTS AT 33 TO 34 DEGREES ACROSS EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA. REPORTS OF PATCHY ICING ON ROADS
CONTINUES SO USE CAUTION IF TRAVELING THIS AFTERNOON. THE GOOD
NEWS IS...TEMPERATURES SHOULD CONTINUE TO SLOWLY WARM AFTER SUNSET.
Special weather statement, Dec 25, 6:47 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
647 PM CST Sun Dec 25 2016
IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
260245-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Including the cities of...Sibley...Spirit Lake...Milford...
Arnolds Park...Tyler...Hendricks...Lake Benton...Ivanhoe...
Marshall...Slayton...Fulda...Windom...Mountain Lake...
Worthington...Jackson...Lakefield...Pipestone...Luverne...
De Smet...Arlington...Lake Preston...Brookings...Madison...
Orland...Flandreau
647 PM CST Sun Dec 25 2016
AS OF EARLY SUNDAY EVENING...THE LAST ROUND OF RAINFALL IS MOVING
NORTHWARD AND SHOULD EXIT THE AREA BETWEEN 8 PM AND 9 PM.
TEMPERATURES CONTINUE TO HOVER AT 32 TO 34 DEGREES...AND WILL
LIKELY REMAIN THIS WAY THROUGH THE OVERNIGHT HOURS. BE AWARE THAT
SOME HIGHWAYS...AND ESPECIALLY SECONDARY ROADS...HAVE SLUSH AND
SOME PATCHY ICE ON THEM. THIS MAKES TRAVEL MORE DANGEROUS
ESPECIALLY AT NIGHT. USE CAUTION IF DRIVING THIS EVENING.
High Wind, Yankton
- When
- December 25, 9:00 PM CST to December 26, 6:00 AM CST
- Where
- Yankton forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and signs were damaged. The winds included a measured peak gust of 72 mph at Yankton Airport.
High Wind, Clay
- When
- December 25, 9:00 PM CST to December 26, 6:00 AM CST
- Where
- Clay forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- County Official
- Coordinates
- 42.915, -96.976 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and signs were damaged. The winds included a measured peak gust of 66 mph at Vermillion Airport.
High Wind, Union
- When
- December 25, 9:00 PM CST to December 26, 6:00 AM CST
- Where
- Union forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Lincoln
- When
- December 25, 9:00 PM CST to December 26, 6:00 AM CST
- Where
- Lincoln forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- County Official
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. Roof damage to a building was reported at Lennox. The winds included a peak gust of 67 mph measured at Canton Airport.
High Wind, Jerauld
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Jerauld forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Sanborn
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Sanborn forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Brule
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Brule forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 45 mph and a peak gust of 64 mph at Chamberlain Airport.
High Wind, Aurora
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Aurora forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- State Official
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 40 mph and a peak gust of 59 mph measured by South Dakota State University equipment at White Lake.
High Wind, Davison
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Davison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. Building roof damage was reported 3 miles south of Mitchell. The winds included measured sustained winds over 40 mph and a peak gust of 64 mph at Mitchell.
High Wind, Minnehaha
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Minnehaha forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, including at least one thousand customers without power for most of Christmas night. Traffic lights and some signs were damaged. Damage also included soffit on the outside of the city's events center. The winds included measured sustained winds of 40 mph measured at Sioux Falls, and a peak gust of 57 mph at measured at Garretson.
High Wind, Gregory
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Gregory forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages. The winds included measured sustained winds of 40 mph and a peak gust of 60 mph near Gregory.
High Wind, Charles Mix
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Charles Mix forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages. The winds included measured sustained winds of 40 mph and a peak gust of 62 mph at Lake Andes.
High Wind, Douglas
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Douglas forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Bon Homme
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Bon Homme forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Hutchinson
- When
- December 25, 10:00 PM CST to December 26, 6:00 AM CST
- Where
- Hutchinson forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- State Official
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included a measured sustained winds of 40 mph and a peak gust of 56 mph measured by South Dakota State University equipment at Parkston.
High Wind, Beadle
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Beadle forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages. The winds included measured sustained winds of 40 mph and a peak gust of 53 mph at Huron, but stronger winds and gusts were suspected to have occurred.
High Wind, Kingsbury
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Kingsbury forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Brookings
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Brookings forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, and traffic lights and some signs were damaged. The winds included measured sustained winds of 40 mph and a peak gust of 53 mph at Brookings Airport, but stronger winds and gusts were suspected to have occurred.
High Wind, Miner
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Miner forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Lake
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Lake forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 42 mph and a peak gust of 61 mph at Madison.
High Wind, Moody
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Moody forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were several reports of power lines and branches down and resulting power outages, as well as damaged traffic lights and signs. The winds included measured sustained winds of 40 mph and a peak gust of 60 mph at Flandreau.
High Wind, Hanson
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Hanson forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, McCook
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- McCook forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
High Wind, Turner
- When
- December 25, 11:00 PM CST to December 26, 6:00 AM CST
- Where
- Turner forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
High winds from a westerly direction followed a low pressure system which had brought Christmas Day rain and thunderstorms. There were reports of power lines and branches down with resulting power outages, and traffic lights damaged. Sustained winds over 40 mph and gusts over 55 mph were estimated by law enforcement.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- Dense Fog in Kentucky, December 25, 201622 events
- High Wind in Colorado, December 25, 201666 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665091, 665092, 665094, 665095, 665070, 665071, 665075, 665076, 665077, 665080, 665081, 665087, 665088, 665089, 665090, 665066, 665067, 665068, 665072, 665073, 665074, 665078, 665079, 665093.